Virginia, 2023

Flash Flood and Flood in Virginia, September 9, 2023

September 9, 2023 · NWS LWX · 2 events in 2 counties and zones

An isolated instance of flash flooding occurred due to heavy rain associated with showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An isolated instance of flash flooding occurred due to heavy rain associated with showers and thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 9, 2:43 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Sep 9, 2:43 PM EST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
343 PM EDT Sat Sep 9 2023

.SYNOPSIS...
A stationary front will meander across the area through Monday
before pushing off to the east Tuesday. A strong cold front will
cross the area Wednesday night. High pressure builds in for the
second half of next week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Three areas of interest this afternoon in terms of convection
with a couple weak fronts/convergence zone across the area and
an upper trough approaching from the west. Multiple storms fired
along the bay breeze across the Baltimore/Washington metro area.
Storms are also developing along the higher terrain, aided by
southeasterly upslope flow. Third, widespread convection driven
by PVA is approaching from the south. While precipitable water
and warm cloud depths are not extreme, storm motions are slow
with unidirectional flow...leading to collisions, backbuilding,
and terrain locking. Have issued Flood Watches for the potential
of flash flooding through midnight for what appear to be the
most vulnerable areas -- the mountains and the urban areas. A
few thunderstorms may also become severe due to the abundant
instability available...however severe storms should be fairly
isolated and pulse in nature due to weak shear. Overall
confidence in timing and details is low, as models have been
struggling to capture and predict convection so far today.

Storms should dwindle by late this evening, although a few
showers and storms may continue through the night across
southeastern portions of the area where instability will linger.
Patchy fog is possible tonight, with locally dense fog possible
in western valleys. Lows in the 60s to around 70.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
The threat for isolated flooding will continue Sunday with
deeper and widespread moisture spreading across the area as a
weak wave of low pressure tracks along the stalled front. A few
embedded thunderstorms are also possible on Sunday, but the
severe threat looks to drop with increased cloud cover and
cooler temperatures across the region.

Troughing will be absorbed by Monday as the frontal zone loses
its definition. There could still be some scattered showers and
storms around, but overall coverage will be much lower with
little to no hydro or severe threat. Clouds may break some by
the afternoon, allowing temperatures to rise into the lower to
mid 80s.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Upper trough over upper Great Lks will close off during the
middle portion of next week as it tracks across southern Ontario
and Quebec. An area of low pressure is expected to develop
across Michigan and lift northeast into Lk Huron and southern
Ontario with trailing cold front crossing the area by Wed
night. Expect another round of showers Tue night and Wed with
frontal passage before cdfnt clears the area late Wed night. It
doesn't appear there will be significant instability ahead of
this front to have a risk of severe wx. Also, fast moving cold
front will also temper any flooding threat despite consecutive
days of showers prior days. Cooler and much drier air will
filter in for the second half of next week.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Numerous showers and storms have developed across the metro
areas this afternoon. Additional convection will approach from
the mountains and central VA through this evening. Confidence in
timing is low, as computer models have struggled capturing and
predicting this activity. Heavy rain and lightning are the main
threats, although gusty winds and hail could also occur.
Southeast winds prevail. Fog and/or low clouds are possible
tonight in some areas.

Renewed chance for showers and thunderstorms Sunday afternoon
and evening (though some could develop by late morning). MVFR
to IFR ceilings and/or fog possible Sunday night. Scattered
showers and storms possible Monday, but overall threats will be
much lower.

More showers are expected Tue into Wed with next frontal
passage. Risk of flooding and/or severe wx appears low with this
front.

&&

.MARINE...
South to southeast wind may channel this evening up to the bay
bridge, so a Small Craft Advisory is in effect through 2 AM.
SMWs are likely with thunderstorms through this evening. Overall
winds should be light Sunday through Monday night. Thunderstorms
will be possible again Sunday into Sunday evening, as well as
Monday afternoon, so locally gusty winds could occur with those.

SCA conditions are likely Tue night and through the second half
of next week.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch until midnight EDT tonight for DCZ001.
MD...Flood Watch until midnight EDT tonight for MDZ001-006-011-013-
     014-501>506.
VA...Flood Watch until midnight EDT tonight for VAZ025-026-053-054-
     503-504-506-508-526-527.
WV...Flood Watch until midnight EDT tonight for WVZ050-055-501>506.
MARINE...Small Craft Advisory until 2 AM EDT Sunday for ANZ532>534-537-
     543.

&&

SYNOPSIS...ADS
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...LFR
AVIATION...ADS/LFR
MARINE...ADS/LFR
Hazardous weather outlook, Sep 9, 3:28 PM EST, 47 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
428 PM EDT Sat Sep 9 2023

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-102030-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
428 PM EDT Sat Sep 9 2023

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

A Flood Watch for the potential of Flash Flooding is in effect
until midnight for portions of the Baltimore and Washington metro
areas. Isolated instances of flooding are possible elsewhere.

A Severe Thunderstorm Watch is in effect until 11 PM this evening
from Stafford, Charles, and Calvert counties northward. Scattered
severe thunderstorms capable of producing damaging winds and large
hail are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Numerous showers and thunderstorms may produce isolated instances
of flooding Sunday, mainly during the afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required again today. Please relay
severe weather reports to the National Weather Service according
to standard operating procedures.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-102030-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
428 PM EDT Sat Sep 9 2023

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

A Flood Watch for potential flash flooding is in effect through
midnight for portions of the Baltimore and Washington metro areas
as well as portions of the central Shenandoah Valley and Potomac
Highlands. Isolated instances of flooding are possible elsewhere.

A Severe Thunderstorm Watch is in effect until 11 PM this evening
along and north of I-66 and east of the Blue Ridge, and also
includes Washington County. Scattered severe thunderstorms
capable of producing damaging winds and large hail are possible
this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Numerous showers and thunderstorms may produce isolated instances
of flooding Sunday, mainly during the afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required again today. Please relay
severe weather reports to the National Weather Service according
to standard operating procedures.

MDZ001-501-502-VAZ503-504-WVZ501>506-102030-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
428 PM EDT Sat Sep 9 2023

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

A Flood Watch for potential flash flooding is in effect for the
entire outlook area through midnight.

Isolated severe thunderstorms capable of producing damaging winds
and large hail are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Numerous showers and thunderstorms may produce isolated instances
of flooding Sunday, mainly during the afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required again today. Please relay
severe weather reports to the National Weather Service according
to standard operating procedures.

In the hours before

Local storm report, Sep 9, 4:03 PM EST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
503 PM EDT Sat Sep 09 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     Tstm Wnd Dmg     3 NW Arcola             38.98N  77.58W
09/09/2023                   Loudoun            VA   911 Call Center

            Several trees and wires blew down in the Arcola/Aldie
            area.

&&

Event Number LWX2302517

DH
Local storm report, Sep 9, 4:04 PM EST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
504 PM EDT Sat Sep 09 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Tstm Wnd Dmg     2 NW Gleedsville        39.07N  77.63W
09/09/2023                   Loudoun            VA   911 Call Center

            Several trees and wires blew down between Leesburg and
            Purcellville.

&&

Event Number LWX2302518

DH
Local storm report, Sep 9, 4:06 PM EST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
506 PM EDT Sat Sep 09 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     Tstm Wnd Dmg     Independent Hill        38.64N  77.44W
09/09/2023                   Prince William     VA   County Emergy Mg

            Multiple trees blew down around Independent Hill,
            including one onto a house just west-northwest of town.

&&

Event Number LWX2302520

DH
Local storm report, Sep 9, 4:09 PM EST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
509 PM EDT Sat Sep 09 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     Tstm Wnd Dmg     3 SW Stevensburg        38.42N  77.94W
09/09/2023                   Culpeper           VA   911 Call Center

            Several trees and wires blew down in southern Culpeper
            County near Stevensburg.

&&

Event Number LWX2302521

DH
Local storm report, Sep 9, 4:10 PM EST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
510 PM EDT Sat Sep 09 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     Tstm Wnd Dmg     Culpeper                38.47N  78.00W
09/09/2023                   Culpeper           VA   911 Call Center

            Several trees and wires blew down around Culpeper.

&&

Event Number LWX2302523

DH
Local storm report, Sep 9, 4:11 PM EST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
511 PM EDT Sat Sep 09 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     Tstm Wnd Dmg     Rixeyville              38.58N  77.97W
09/09/2023                   Culpeper           VA   911 Call Center

            Several trees and wires blew down around Rixeyville.

&&

Event Number LWX2302524

DH

The radar

The Sterling radar (KLWX), 27 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Fauquier

When
September 9, 4:15 PM EST to 5:15 PM EST
Where
Fauquier County, 0.54 mi W of Broad Run to 1.64 mi S of Old Tavern
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.830, -77.730

Several roads were blocked by standing water near Marshall and The Plains.

Flood, Prince William

When
September 9, 8:33 PM EST to 9:30 PM EST
Where
Prince William County, 1.82 mi SSW of Catharpin to 1.71 mi S of Catharpin
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.825, -77.579

Little Bull Run flooded onto Artemus Road. Road was closed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1122396, 1122823.